MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ARTHROPIERCE 45 DEGREE LEFT; ACCESSORIES,ARTHROSCOPIC

SMITH & NEPHEW, INC. ARTHROPIERCE 45 DEGREE LEFT; ACCESSORIES,ARTHROSCOPIC
Model Number 7209498
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 05/17/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that during shoulder arthroscopy, the implant was placed and the specialist proceeded to place the stitches using the arthropierce's clamp to make his stitches.At the moment of passing the first stitch and passing through the tissue, the clamp broke, the doctor take off the clamp but was unable to remove the broken fragment from the patient, thus the piece was left inside the anatomy.The procedure was completed using an accupass as a backup device, but it is unknown if there was a surgical delay.No further complications were reported.
 
Additional Manufacturer Narrative
H10: h3, h6: the reported device was received for evaluation.There was a relationship found between the device and the reported event.A complaint history review found similar reported events.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A review of the customer provided images finds the complaint device with the grasping jaw fractured and the laser markings confirming device identity.The arthropierce's clamp is made of 17-4 ph stainless steel.The clamp is an externally communicating device, it is neither manufactured nor intended for implantation.It is also not approved for long term internal tissue exposure and long-term implantation data is not available.The patient impact beyond the reported device breakage and retained foreign body could not be definitively determined.Micro-motion or movement cannot be predicted.There is potential risk for tissue inflammation and/or pain.No further clinical/medical assessment is warranted at this time.Should additional clinical documentation become available in the future, the clinical/medical task may be re-evaluated.The complaint was confirmed, and the root cause was associated with unintended use of the device.Factors that could have contributed to the reported event include excessive force on the device, excessive torque on the device, attempted correction of a damaged device, or an inadvertent impact event inconsistent with normal use.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.

Brand Name
ARTHROPIERCE 45 DEGREE LEFT
Common Device Name
ACCESSORIES,ARTHROSCOPIC
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14655133
Report Number1219602-2022-00851
Device Sequence Number5550749
Product Code NBH
UDI-Device Identifier03596010474537
UDI-Public03596010474537
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/08/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number7209498
Device Catalogue Number7209498
Device Lot Number50775309
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/18/2022
Supplement Date Received by Manufacturer01/05/2023
Initial Report FDA Received Date06/10/2022
Supplement Report FDA Received Date01/08/2023
Date Device Manufactured12/19/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale